Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2008, 2:03 PM EDT for Jackson County, Vinton County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 2:03 PM EDT (18:03 UTC)
- Expired
- Jun 23, 2008, 2:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Jackson County, OH, Vinton County, OH
The radar
The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:05 PM EDT | HAIL 0.75 | Ray, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 231803
SVRRLX
OHC079-163-231830-
/O.NEW.KRLX.SV.W.0183.080623T1803Z-080623T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUN 23 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JACKSON COUNTY IN SOUTHEAST OHIO...
VINTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF MCARTHUR...
* UNTIL 230 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES WEST OF MCARTHUR...OR ABOUT 13 MILES NORTHWEST OF JACKSON...
AND MOVING EAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCARTHUR BY 230 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3914 8279 3916 8279 3917 8277 3930 8276
3939 8244 3915 8236 3909 8280 3913 8280
TIME...MOT...LOC 1803Z 253DEG 20KT 3921 8273
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:33 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 23, 1:33 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 133 PM EDT MON JUN 23 2008 .SYNOPSIS... COLD FRONT CROSSES THE AREA THIS AFTERNOON AND EVENING. HIGH PRESSURE MOVES IN TUESDAY. SOUTHWEST FLOW WITH DIURNAL CONVECTION RESUMES WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/...UPDATED INCREASED POPS TO LOW CHC SW VA COUNTIES 16-18Z TO ACCOUNT FOR DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN KY. RADAR TRENDS INDICATE AN OVERALL WEAKENING WITH THIS SYSTEM HOWEVER. ALSO BUMPED UP SKIES FOR THE COAL FIELDS AND SOUTHERN MOUNTAINS AS THIS SYSTEM MOVES THROUGH EARLY AFTERNOON. NO CHANGES ATTM FOR AFTN. ...PREVIOUS DISCUSSION BELOW... ANOTHER DAY WILL START WITH MOSTLY SUNNY SKIES TO WARM UP AND DESTABILIZE THE ATMOSPHERE AHEAD OF OUR NEXT COLD FRONT EXPECTED TO BE ALONG THE OHIO RIVER BY 18Z...AND ALONG THE EASTERN MOUNTAINS BY 00Z TONIGHT. THE NAM IS SLOWER WITH THE FRONT BASICALLY ENTERING SOUTHEAST OHIO BY 21Z...AND EXITING THE MOUNTAINS BY 03Z TUES. NAM SUGGESTS A MODERATE CAPE...LOW SHEAR ENVIRONMENT WITH CAPE REACHING 2100 J/KG BY 00Z TUE ALONG THE OH RIVER. THESE CONDITIONS WILL LEAD TO STRONG THUNDERSTORMS DEVELOPING ONCE AGAIN BUT WITH LESS COVERAGE. HAVE CHANCE POPS SPREADING FROM WEST TO EAST THIS AFTERNOON...AND MORE DEVELOPING OVER THE EASTERN MOUNTAINS. WENT CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS THRU TONIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... NORTHWEST FLOW REGIME REPLACES THE STUBBORN UPPER LEVEL TROUGH TUESDAY WITH A DRIER ATMOSPHERIC COLUMN TUESDAY. MODELS DIFFER WITH THE NAM BRINGING A SHORTWAVE TROUGH THROUGH THIS FLOW LATE IN THE DAY WEDNESDAY...WHILE THE GFS AND ECMWF SHOW NO HINT OF THIS FEATURE. REGARDLESS...THE MOISTURE SHOULD MODESTLY DEEPEN ONCE AGAIN...ALLOWING FOR THE POTENTIAL OF THUNDERSTORMS TO RETURN TO THE AREA WITH AMPLE DAYTIME HEATING. MODELS ALSO DIFFER ON THE TIMING AND PLACEMENT OF AN AREA OF SURFACE LOW PRESSURE AND FRONTAL BOUNDARY AS IT APPROACHES LATE WEDNESDAY NIGHT AND THURSDAY. FOR NOW...THE FEELING IS THAT UPPER LEVEL SHORT WAVE TROUGHS...POSSIBLY INDUCED BY OLD CONVECTIVE COMPLEXES...AND SURFACE LIFTING MECHANISMS WILL OCCUR...AND WILL NOT TRY TO GET CUTE IN THE CONSTRUCTION OF POPS DUE TO THE UNCERTAINTY FACTOR HERE. GIVEN THE SUMMER PATTERN SO FAR...WILL CONTINUE THE TRENDS OF DAYS OF CONVECTIVE POSSIBILITIES MORE OFTEN THAN DAYS OF DRY CONDITIONS WITH NO SIGNIFICANT WEATHER OCCURRING. && .LONG TERM /FRIDAY THROUGH MONDAY/... GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS. NO HEAT WAVES IN SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME LEVELS. LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION CHANCES IN THE FORECAST. USED HPC GRIDS AS A BASIS. KEPT A MAINLY DIURNAL PATTERN TO THE POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY. FROM FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME TOUGH TO TIME. ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS FROM FRIDAY THROUGH THE WEEKEND. TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION IS CURRENTLY DEVELOPIING. MENTIONED TSRA IN TEMPO 19-23Z FOR PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING RAIN...ESPECIALLY EKN...CRW..BKW. AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...ARJ/30 SHORT TERM...26 LONG TERM...26 AVIATION...30
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT MON JUN 23 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 415 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:29 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs, Washington | 31 min |
| Jun 22, 8:57 PM EDT | Severe Thunderstorm Warning | RLX | Meigs, Washington | 48 min |
| Jun 23, 2:16 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 29 min |
| Jun 23, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 30 min |
| Jun 23, 2:52 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 23 min |
| Jun 23, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 30 min |
| Jun 23, 3:30 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Meigs | 45 min |
| Jun 23, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 23 min |
| Jun 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 46 min |
| Jun 23, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan | 36 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.